Female Hair Loss Treated with Finasteride and Contraceptive

Susan Farley
Published Online: Saturday, July 1, 2006
Follow Pharmacy_Times:

A study from the University of Bologna, Italy, showed that the combination of finasteride and an oral contraceptive deters hair loss in women. Finasteride is a medication used to treat male hair loss, and, because it is known to cause birth defects, a concomitant oral contraceptive is necessary. Researchers chose to use a contraceptive that reduces the levels of male hormones that may contribute to hair loss. Thirty-seven women, aged 19 to 50 years, were given 2.5 mg of finasteride to be taken with the oral contraceptive for 1 year. Hair density was assessed at the beginning of the study and after patients had been taking the drug combination for 1 year. After a year, 23 of the women showed improvements in hair density as determined by photographs; 13 patients did not improve; and 1 patient's condition got worse. In a patient questionnaire, 29 patients reported improvements; 8 reported that their hair loss had stabilized; and none reported a worsened condition. No adverse effects were reported. The results of this study, which were published in the March 2006 issue of Archives of Dermatology, indicate the need for further research to determine the optimal dosage and mode of administration of finasteride in premenopausal women.

Ms. Farley is a freelance medical writer based in Wakefield, RI.



Related Articles
No Result Found
Latest Issues
$auto_registration$